Hail, Whitley
- When
- May 23, 2:44 PM EST to 2:45 PM EST
- Where
- Whitley County, 0.69 mi S of Larwill
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.170, -85.630
A cold front moved through the region, interacting with moderate instability and strong shear. Numerous thunderstorms developed and became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A cold front moved through the region, interacting with moderate instability and strong shear. Numerous thunderstorms developed and became severe. A few of the storms took on supercell characteristics and produced brief tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 23, 1:36 PM EST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE NORTHERN INDIANA 236 PM EDT MON MAY 23 2011 .SHORT TERM...LATE THIS AFTERNOON THROUGH TUESDAY NIGHT SEVERE THUNDERSTORM WATCH 342 HAS BEEN ISSUED FOR MUCH OF THE EASTERN AND SOUTHERN CWA THROUGH EARLY THIS EVENING. SFC AMBIENT TEMPS WARMING TO NEAR 80F...COMBINED WITH SFC DEWPOINTS IN THE LOW/MID 60S AND SUBTLE COOLING ALOFT HAVE YIELDED SBCAPE VALUES NEAR 2000 J/KG AS OF 18Z. ALOFT...H5 TROUGH AXIS WILL CONTINUE TO PIVOT NEWD INTO THE NORTHERN GREAT LAKES WITH AN IOWA VORT MAX AND ASSOCIATED 7/5H 60 KNOT JET MAXIMUM WORKING OUT AHEAD OF THIS INTO THE FA. THIS HAS SUPPORT FROM THE WOLCOTT PROFILER WHICH SHOWS NEARLY UNIDIRECTIONAL WSW FLOW OF 30-40 KNOTS 0-2KM AND NEARLY 60 KTS 2-5 KM. THIS WIND FIELD WILL PROVIDE SUFFICIENT SHEAR FOR SUSTAINABLE UPDRAFTS AND UPSCALE CONVECTIVE GROWTH. MAIN THREATS WILL BE DAMAGING WINDS PER INVERTED V SOUNDINGS AND STRENGTH OF WIND FIELD...AND LARGE HAIL INITIALLY GIVEN 0-6 KM BULK SHEAR NEAR 50 KNOTS...AND CAPE WITHIN THE HAIL GROWTH ZONE. TORNADOES...OTHER THAN WEAK MESO VORT SPINUPS WITHIN BOWING SEGMENTS...ARE NOT A BIG CONCERN GIVEN MARGINAL 0-1 SRH AND RELATIVELY HIGH LCL/S. CONVECTIVE EVOLUTION HAS BEGUN AS DISCRETE CELLS...WHICH WILL LIKELY ORGANIZE INTO BOWING SEGMENTS ACROSS EASTERN/SOUTHERN PORTIONS OF THE FA. ALSO...QUICK LOOK AT MOSAIC SHOWS MCS OUTFLOW/CONVECTIVE LINE PROPAGATING RAPIDLY NEWD THROUGH STL ATTM. THIS COULD CLIP OUR FAR SOUTHEAST BTW 22-01Z PER LATEST 3 KM HRRR PROGS. THE NRN GREAT LAKES UPPER TROUGH WILL RAPIDLY CONTINUE NEWD TOWARDS SOUTHEAST CANADA TONIGHT AS IT GETS ABSORBED INTO A H5 TROUGH DIGGING SEWD THROUGH ONTARIO. SUBSIDENCE/SHORTWAVE RIDGING BEHIND THIS FEATURE SHOULD ALLOW FOR DRY/BENIGN WX LATER TONIGHT INTO MUCH OF TUESDAY. ALSO SHOULD SEE A COOLER CP AIRMASS SETTLE INTO AT LEAST THE NRN TWO THIRDS OF THE FA DURING THIS TIME PER NEGATIVE LOW LEVEL THETA-E ADVECTION BEHIND THE AFOREMENTIONED SFC FRONT THAT WILL LIKELY STALL OUT OVER OUR FAR SOUTH OR JUST SOUTH OF THE FA LATE TONIGHT INTO TUESDAY. WOULD NOT BE SURPRISED IF CONVECTIVE OUTFLOW FORCES THIS BOUNDARY FARTHER TO THE SOUTH SUPPRESSING CHANCES FOR SHOWERS/STORMS ACROSS THE FAR SOUTH TOMORROW. CHANCES FOR SHOWERS/STORMS LATE TONIGHT INTO TUESDAY WILL BE TIED TO WHERE THIS BOUNDARY STALLS AND THE TRACK/TIMING OF A LEAD/SRN STREAM LOW AMPLITUDE SHORTWAVE FCST TO EJECT NEWD TOWARDS THE OH VALLEY IN WSW FLOW ALOFT. THE ASSOCIATED CONVECTIVE COMPLEX MAY CLIP SRN AREAS TOMORROW SO CONTINUED WITH POPS IN THE SOUTH...BUT DROPPED THE SHOWER MENTION ACROSS THE NORTH PER LATEST MODEL TRENDS. OTHERWISE...LINGERING SATURATED BOUNDARY LAYER UNDER A POST FRONTAL SUBSIDENCE INVERSION SHOULD ALLOW A BKN/OVC STRATOCU DECK TO PERSIST ACROSS AT LEAST SOUTHERN AND EASTERN AREAS TOMORROW. THE NEXT CHANCE FOR MORE ORGANIZED CWA WIDE SHOWER/STORM ACTIVITY APPEARS TO BE LATE TUESDAY NIGHT INTO WEDNESDAY. THIS WILL BE IN CONJUNCTION WITH LOW LEVEL THETA-E ADVECTION COINCIDENT WITH A POTENT MID LEVEL CIRCULATION...NOW OVER CENTRAL CALIFORNIA...FCST TO PROPAGATE INTO THE CENTRAL PLAINS BY 12Z WEDNESDAY. && .LONG TERM...WEDNESDAY THROUGH MONDAY ACTIVE PERIOD TO CONTINUE IN THE EXTENDED PERIOD OF THE FORECAST WITH FAIRLY DECENT MODEL AGREEMENT THROUGH ABOUT FRIDAY...AND THEN WIDER SPREAD AMONG DETERMINISTIC AND ENSEMBLE SOLUTIONS OFFERS LOWER CONFIDENCE FOR THE WEEKEND INTO EARLY NEXT WEEK. DIGGING UPPER LEVEL TROUGH ACROSS SOUTHWEST CONUS WILL BEGIN TO EMERGE ACROSS CENTRAL AND SOUTHERN PLAINS BY MID WEEK WITH SOME NORTHWARD MIGRATION TO STALLED SFC BOUNDARY EXPECTED. FAIRLY STRONG AGREEMENT AMONG ECMWF/GFS IN TAKING CENTER OF THIS UPPER LOW INTO CENTRAL MISSOURI BY TUESDAY MORNING. A STRONG UPPER JET STREAK WILL ROUND THE BASE OF THIS TROUGH AND NOSE INTO MID/UPPER MS RIVER VALLEY ON WEDNESDAY INCREASING LARGE SCALE ASCENT. PREVIOUS FORECAST HAS THIS SCENARIO WELL IN HAND WITH LIKELY THUNDER POPS. SFC BOUNDARY MAY NOT REACH FAR NORTHERN PORTIONS OF FORECAST AREA ON WEDNESDAY...BUT ENOUGH ELEVATED INSTABILITY SHOULD EXIST NORTH OF SFC BOUNDARY TO WARRANT THUNDER MENTION ACROSS THE ENTIRE AREA. SOME SEVERE POTENTIAL FOR WEDNESDAY GIVEN STRENGTHENING SHEAR PROFILES WITH STRONGER MID/UPPER FLOW. GREATEST SEVERE THREAT WILL LIKELY EXIST FOR SOUTHERN LOCATIONS WHICH STAND A BETTER CHANCE OF EXPERIENCING NEAR SFC OR NEAR SFC BASED INSTABILITY. RAIN AND PERHAPS SOME EMBEDDED THUNDER WILL PERSIST INTO THURSDAY WITH FORCING LIKELY TRANSITIONING MORE IN THE WAY OF MID/UPPER DEFORMATION FORCING AS UPPER LOW TRACKS SOUTH OF THE AREA. DID ADD A CHANCE OF THUNDER ACROSS SOUTHEAST LOCATIONS WITH A BETTER CHANCE OF CONTINUED SOUTHWEST LOW LEVEL FLOW AND BETTER LOW LEVEL MOISTURE AVAILABILITY. CONDITIONS SHOULD DRY OUT FROM WEST TO EAST THURSDAY NIGHT INTO FRIDAY AS THIS SYSTEM DEPARTS OHIO RIVER VALLEY BUT PROGRESSIVE FLOW REGIME WILL ALLOW FOR ANOTHER SIGNIFICANT UPPER TROUGH TO AFFECT THE AREA BY THE WEEKEND. MODEL AGREEMENT BEGINS TO BREAK DOWN BY FRIDAY IN REGARDS TO PROGRESSION OF THIS NEXT FEATURE AND HAVE GENERALLY FOLLOWED GFS IDEA FOR A SLIGHTLY FASTER PROGRESSION WHICH IS MORE CONSISTENT WITH GOING FORECAST GRIDS AND ALSO IS SOMEWHAT SUPPORTED BY ENSEMBLE DATA. WHILE ACTIVE CONDITIONS IN TERMS OF PRECIP CHANCES WILL LIKELY EXTEND INTO NEXT WEEKEND AND THE EARLY PARTS OF NEXT WEEK...CONTINUED POOR MODEL RUN TO RUN CONTINUITY ARGUES FOR NOT INCLUDING POPS POST FRIDAY AT THIS TIME. && .AVIATION.../18Z TAFS/ VFR CONDITIONS ARE FCST TO PERSIST THIS AFTERNOON/EVENING OUTSIDE OF ANY CONVECTION. STILL DO EXPECT A LINE OF SHOWERS/STORMS TO DEVELOP NEAR SBN BTW 18-19Z AND QUICKLY RACE SEWD THROUGH FWA BTW 19-21Z. THIS LINE MAY DEVELOP JUST SOUTH AND EAST OF SBN SO WENT WITH A VCSH/CB MENTION BEFORE 20Z. CONTINUED WITH THE TEMPO MVFR GROUP AND GUSTS TO 40 KNOTS AT FWA 19-21Z WHERE INVERTED V THERMAL ENVIRONMENT AND INCREASING BOUNDARY LAYER DESTABILIZATION MAY YIELD EVEN HIGHER SEVERE GUSTS AND HAIL. CONTINUED WITH PESSIMISTIC LOWER IFR/MVFR CONDITIONS LATER TONIGHT...ESPECIALLY AT FWA...GIVEN COOLED/SATURATED BOUNDARY LAYER UNDERNEATH A POST FRONTAL SUBSIDENCE INVERSION. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...STEINWEDEL LONG TERM...MARSILI AVIATION...STEINWEDEL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 537 AM EDT MON MAY 23 2011 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-240945- ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI- MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI- WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY- PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART... GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER... AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE... PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE... COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO... BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER... HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION... HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 537 AM EDT MON MAY 23 2011 /437 AM CDT MON MAY 23 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS...ESPECIALLY THIS AFTERNOON AND EARLY EVENING...ACROSS NORTHERN INDIANA...SOUTHERN LOWER MICHIGAN AND NORTHWEST OHIO. THE GREATEST RISK IS FOR DAMAGING WIND GUSTS TO 70 MPH. ISOLATED HAIL TO ONE INCH IN DIAMETER IS ALSO POSSIBLE. THE GREATEST RISK FOR SEVERE WEATHER IS ALONG AND EAST OF A MONTICELLO TO WARSAW INDIANA TO THREE RIVERS MICHIGAN LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY NIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO EARLY THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-240945- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 537 AM EDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS...ESPECIALLY MIDDAY INTO THIS AFTERNOON. WIND GUSTS TO 40 KNOTS AND HAIL TO ONE INCH IN DIAMETER ARE POSSIBLE. LOCALLY HIGH WAVES ARE POSSIBLE IN AND NEAR STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THERE IS A MODERATE RISK OF RIP CURRENTS TUESDAY AND FRIDAY. THERE IS A HIGH RISK OF RIP CURRENTS ON THURSDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE INZ003-MIZ077-240945- LA PORTE-BERRIEN- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN 537 AM EDT MON MAY 23 2011 /437 AM CDT MON MAY 23 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS...ESPECIALLY MIDDAY INTO THIS AFTERNOON. ISOLATED WIND GUSTS TO 50 MPH AND HAIL TO DIME SIZE ARE POSSIBLE IN THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY NIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MIDDAY INTO THIS AFTERNOON. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
153 PM EDT MON MAY 23 2011
MIZ079-080-231830-
BRANCH MI-ST. JOSEPH MI-
153 PM EDT MON MAY 23 2011
...STRONG THUNDERSTORMS MOVING TOWARD ST. JOSEPH AND NORTHWESTERN
BRANCH COUNTIES IN SOUTHWEST MICHIGAN...
AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CONSTANTINE...OR 6 MILES SOUTHWEST OF THREE
RIVERS...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS IN EXCESS OF 40 MPH ALONG WITH DIME SIZED HAIL ARE
POSSIBLE WITH THIS THUNDERSTORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
CENTREVILLE...
FISHERS LAKE...WASEPI AND NOTTAWA...
MENDON...
LEONIDAS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4181 8566 4190 8576 4191 8576 4208 8551
4207 8514
TIME...MOT...LOC 1753Z 237DEG 35KT 4190 8565PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
219 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL CENTREVILLE 41.92N 85.53W
05/23/2011 M0.70 INCH ST. JOSEPH MI EMERGENCY MNGR
PEA TO DIME SIZE HAIL REPORTED
&&
EVENT NUMBER IWX1100807
SAWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
324 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL LOGANSPORT 40.75N 86.36W
05/23/2011 M0.50 INCH CASS IN EMERGENCY MNGR
PEA TO HALF INCH SIZE HAIL REPORTED IN THE CITY OF
LOGANSPORT
&&
EVENT NUMBER IWX1100808
SAWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
334 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL NEW HAVEN 41.07N 85.01W
05/23/2011 E0.25 INCH ALLEN IN AMATEUR RADIO
&&
EVENT NUMBER IWX1100809
MCSThe Northern Indiana radar (KIWX), 22 km away, was scanning. The volume nearest the first event began at 19:44 UTC.
10 hail, 2 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.
Emergency management officials reported several trees down in the Roann area.
A survey of tree damage by NWS officials confirmed reports of a possible tornado touchdown in a wooded area west of the intersection of County Road 300 South and State Route 9. The tornado crossed over the highway and ended in a stand of trees on the east side of the highway. Only trees were damaged with winds estimated around 65 mph.
Law enforcement officials reported sandbagging was needed in the Andrews near the Wabash River, as well as other poor drainage areas. Portions of the Norwood subdivision were affected by the flooding.
Law enforcement officials reported several small trees down, blocking some roads. A small boat on a trailer was also pushed into a truck.
Law enforcement officials reported a trailer park was being flooded by high water, resulting in the evacuation of many of the residents. No damage estimates were available.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyThe tornado archive for Indiana, 2011Warnings in Indiana, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317586, 317587, 317588, 317589, 317590, 317597, 317591, 317592, 317593, 317594, 317595, 317596, 339227, 317598, 339235.